Mississippi, 2011

Flooding in Mississippi, May 1 to 31, 2011

May 1 to 31, 2011 · NWS MEG · 3 events in 3 counties and zones

Heavy rains continued to occur across the Mid-Mississippi Valley into the Ohio Valley during the beginning part of May. In addition, spring snow melt across the Dakotas and Minnesota continued to create higher than normal river levels on the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 billion
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Heavy rains continued to occur across the Mid-Mississippi Valley into the Ohio Valley during the beginning part of May. In addition, spring snow melt across the Dakotas and Minnesota continued to create higher than normal river levels on the Mississippi River. The combination of the snow melt and heavy rainfall produced record breaking flooding on the Mississippi River. Numerous roads were flooded and closed as a result. Homes and businesses were flooded in the area. Many farmers lost crops or were not able to plant due to flooded fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 30, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 AM CDT SUN MAY 1 2011

.UPDATE...

FOR 06Z TAF CYCLE

&&

.PREV DISCUSSION... /ISSUED 759 PM CDT SAT APR 30 2011/

UPDATE...

BAND OF THUNDERSTORMS HAVE DEVELOPED FROM THE MO BOOTHEEL
SOUTHWEST THROUGH NORTHERN AND CENTRAL ARKANSAS. THESE ARE
POSITIONED ALONG A SLOW MOVING BOUNDARY THAT WILL SAG SOUTH
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL BEING
THE PRIMARY THREAT GIVEN MID LEVEL LAPSE RATES OF AROUND 7 C/KM...
LI/S OF -5C NOSING INTO EAST CENTRAL ARKANSAS...AND THE PRESENCE
OF EFFECTIVE BULK SHEAR OF 50 KTS. STRONG 0-1 KM SHEAR OF 30 KTS
ALONG AND AHEAD OF THE BOUNDARY MAY PROVIDE A BRIEF TORNADO
THREAT THIS EVENING BEFORE THE BOUNDARY LAYER STABILIZES FURTHER
OVERNIGHT. THE SEVERE THREAT MAY BUILD NORTHEASTWARD ALONG THE
FRONT...COINCIDENT WITH BUILDING ELEVATED INSTABILITY.

IT APPEARS THE HEAVIEST RAIN WILL FOCUS ALONG AND NORTH OF THE
I-40 CORRIDOR...WITH A RELATIVELY LOW LIKELIHOOD OF ANY STORMS
WELL SOUTH OF THE FRONT DUE TO EML. THUS...REDUCED POPS SOUTH OF
TUPELO.

THE LLJ WILL WEAKEN LATE TONIGHT THEREBY LESSENING THE MOISTURE
CONVERGENCE ALONG THE FRONT...SO THE ORGANIZED COMPLEX OF STORMS
WILL ALSO WEAKEN BY SUNDAY MORNING. A RENEWED SURGE OF MOISTURE
SUNDAY AFTERNOON WILL SPARK THE NEXT ROUND OF HEAVY RAIN WHICH
WILL LIKELY PERSIST ALMOST CONTINUOUSLY THROUGH MONDAY NIGHT OVER
NERN AR...MO BOOTHEEL...WEST TN...AND NWRN MS. 00Z 5-DAY HPC QPF
HAS INCREASED TO WIDESPREAD 5 OR 6 INCHES NORTH OF I-40...BUT
POTENTIAL FOR 7 OR MORE INCHES EXISTS WHERE STORMS TRAIN THE MOST.

GIVEN THE HIGH LIKELIHOOD OF WIDESPREAD HEAVY RAINFALL ON WHAT IS
ALREADY A VERY SERIOUS AND WIDESPREAD FLOODING SITUATION...ISSUED
A PDS FLASH FLOOD WATCH TO HIGHLIGHT THE POTENTIALLY CATASTROPHIC
NATURE OF THE SITUATION EVOLVING OVER MOST OF THE MIDSOUTH.

BORGHOFF

PREV DISCUSSION... /ISSUED 427 PM CDT SAT APR 30 2011/

DISCUSSION...20Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER NORTH
DAKOTA WITH A TRAILING COLD FRONT EXTENDING SOUTH INTO WESTERN
MISSOURI AND EASTERN OKLAHOMA. ACROSS THE MID SOUTH THIS
AFTERNOON SOUTHERLY WINDS ON THE BACKSIDE OF HIGH PRESSURE LOCATED
ACROSS THE SOUTHEAST UNITED STATES HAS BEEN ADVECTING LOW LEVEL
MOISTURE UP FROM THE GULF OF MEXICO. KNQA WSR-88D RADAR TRENDS
SHOW ISOLATED TO SCATTERED SHOWERS WITH PERHAPS AN ISOLATED
THUNDERSTORM MAINLY WEST OF THE MISSISSIPPI RIVER AS OF AFTERNOON
DISCUSSION TIME. AS OF 3 PM CDT...TEMPERATURES ARE IN THE 70S AT
MOST LOCATIONS. SEVERE THUNDERSTORM POTENTIAL TONIGHT AND SUNDAY
AND HEAVY RAINFALL POTENTIAL TONIGHT THROUGH TUESDAY ARE THE
PREDOMINANT CONCERNS IN THIS AFTERNOON/S FORECAST PACKAGE.

SHORT TERM...(TONIGHT THROUGH TUESDAY)...WRF/GFS/ECMWF MODELS
ALL IN DECENT AGREEMENT WITH A COLD FRONT DROPPING INTO THE MID
SOUTH TONIGHT INTO SUNDAY AND BECOMING QUASI-STATIONARY ACROSS THE
MID SOUTH SUNDAY AS THE SURFACE FRONT BECOMES NEARLY PARALLEL TO
SOUTHWEST UPPER LEVEL FLOW ALOFT.

SOMEWHAT FAVORABLE UPPER LEVEL DIVERGENCE PRODUCED ON THE SOUTHERN
PERIPHERY OF A 120 KT JET STREAK...MODERATE TO STEEP 700-500 MB
LAYER MID LEVEL LAPSE RATES BETWEEN 6.5 TO 8 C/KM...MOST UNSTABLE
CAPE VALUES RANGING BETWEEN 1500 TO 2500 J/KG...LI/S BETWEEN -4 TO
-6...AND 0-6 KM BULK SHEAR VALUES BETWEEN 40 TO 50 KTS...SUGGEST A
POTENTIAL FOR A FEW THUNDERSTORMS TO BECOME SEVERE TONIGHT AND
SUNDAY WITH DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER THREAT
AND HAIL AS A SECONDARY SEVERE WEATHER THREAT.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...A SURFACE LOW WILL
DEVELOP ACROSS THE LOWER MISSISSIPPI VALLEY WITH SEVERAL MID LEVEL
SHORTWAVE TROUGHS EMBEDDED WITHIN SOUTHWEST FLOW ALOFT MOVING
ALONG THIS QUASI-STATIONARY BOUNDARY. ALSO...PRECIPITABLE WATER
VALUES WILL REMAIN BETWEEN 1.8 TO 2 INCHES. 12Z ECMWF/GFS MODELS
ARE IN BETTER AGREEMENT WITH CURRENT FORECAST THAN THE 12Z WRF
WHICH LOWERED AND SHIFTED 2 DAY RAINFALL AMOUNTS FURTHER NORTH.
STILL THINK 3 TO 5 INCH RAINFALL AMOUNTS WITH LOCALIZED AMOUNTS UP
TO 7 INCHES ARE STILL REASONABLE IN CURRENT FLASH FLOOD WATCH AND
FORECAST. EVENING AND MIDNIGHT SHIFT WILL MAKE ANY NECESSARY
ADJUSTMENTS TO HEADLINES AND FORECAST AS NEEDED.

LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)...12Z ECMWF IN
BETTER AGREEMENT WITH PREVIOUS FORECASTS THAN THE 12Z GFS WHICH
QUICKLY MOVES RAIN OUT OF THE MID SOUTH TUESDAY NIGHT. AS A
RESULT...RAISED LINGERING RAIN CHANCES FOR TUESDAY EVENING BASED
ON LATEST MODEL TRENDS. HIGH PRESSURE WILL BUILD BACK INTO THE
AREA FOR WEDNESDAY AND THURSDAY. HOWEVER...ANOTHER MID LEVEL
SHORTWAVE WILL BRING AN ADDITIONAL CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA THURSDAY NIGHT AND FRIDAY.

CJC

&&

.AVIATION...
06Z TAFS

A COLD FRONT WILL CONTINUE TO MOVE INTO ALL TAF SITES THRU 14Z AND
THEN STALL THRU THE REMAINDER OF THE FORECAST PERIOD. EXPECT SCT
TO NMRS SHRA AND +TSRA WITH MVFR CIGS AND IFR/MVFR VSBYS IN
STRONGER TSRA.

OKULSKI

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  56  57  48 /  90  90  90  90
MKL  76  56  57  47 /  80  80  90  90
JBR  70  49  56  46 / 100  90  90  90
TUP  81  66  75  53 /  50  40  60  90

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ALCORN-BENTON MS-
     COAHOMA-DESOTO-MARSHALL-PANOLA-QUITMAN-TATE-TIPPAH-
     TISHOMINGO-TUNICA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 30, 6:16 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT SAT APR 30 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
716 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

WIDESPREAD RESIDUAL FLOODING OF SMALL CREEKS...STREAMS...RIVERS...
AGRICULTURAL LAND...AND LOW LYING AREAS WILL CONTINUE.

A COLD FRONT WILL MOVE INTO THE MIDSOUTH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE INTO NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL DURING THE EVENING AND EVENTUALLY INTO WEST
TENNESSEE AND NORTHWEST MISSISSIPPI OVERNIGHT WITH RAIN AMOUNTS OF 1
TO 3 INCHES POSSIBLE. THIS HEAVY RAINFALL MAY LEAD TO ADDITIONAL
FLASH FLOODING...AND AGGRAVATE ONGOING RIVER FLOODING OR RESULT IN
NEW RIVER FLOODING ACROSS THE REGION. A FLASH FLOOD WATCH IS IN
EFFECT FROM TONIGHT NORTH OF A LINE FROM CLARKSDALE MISSISSIPPI
TO CORINTH MISSISSIPPI.

IN ADDITION TO THE HEAVY RAIN....THERE IS A SLIGHT RISK FOR SEVERE
STORMS LATE THIS EVENING INTO THE OVERNIGHT HOURS WEST OF A LINE
FROM PARIS TENNESSEE TO HOLLY SPRINGS MISSISSIPPI TO DUBLIN
MISSISSIPPI. THE MAIN THREAT IS LARGE HAIL...WITH DAMAGING WIND AND
A TORNADO OR TWO THE SECONDARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL MOVE SLOWLY ACROSS THE MIDSOUTH INTO EARLY
NEXT WEEK WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS.
WIDESPREAD STORM TOTAL RAIN AMOUNTS OF 3 TO 6 INCHES WITH LOCALLY
HIGHER AMOUNTS IN EXCESS OF 7 INCHES ARE EXPECTED THROUGH TUESDAY
EVENING...WITH SLIGHTLY LOWER AMOUNTS ACROSS NORTH MISSISSIPPI. THIS
HEAVY RAINFALL MAY LEAD TO ADDITIONAL FLASH FLOODING AND AGGRAVATE
ONGOING RIVER FLOODING...OR RESULT IN NEW RIVER FLOODING ACROSS THE
REGION. A FLASH FLOOD WATCH WILL CONTINUE THROUGH EARLY TUESDAY
AFTERNOON NORTH OF A LINE FROM CLARKSDALE MISSISSIPPI TO CORINTH
MISSISSIPPI.

A FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE ACROSS THE
MIDSOUTH SUNDAY AND SUNDAY NIGHT MAINLY ALONG AND SOUTHWEST OF A
LINE FROM OSCEOLA ARKANSAS TO OXFORD MISSISSIPPI. DAMAGING WIND
WILL BE THE PRIMARY HAZARD.

AREA RIVERS WILL CONTINUE TO RISE THROUGH NEXT WEEK...PUTTING STRESS
ON LEVEES. SIGNIFICANT...POSSIBLY RECORD BREAKING RIVER FLOODING IS
EXPECTED ON THE MISSISSIPPI BY LATE NEXT WEEK AS RUN OFF FROM HEAVY
RAINFALL UPSTREAM BEGINS TO WORK ITS WAY SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

BORGHOFF

In the hours before

Special weather statement, Apr 30, 7:03 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT SAT APR 30 2011

ARZ009-MOZ113-010130-
CLAY AR-DUNKLIN MO-
803 PM CDT SAT APR 30 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CDT FOR...

  NORTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING DIME TO PENNY SIZE HAIL WAS LOCATED
OVER ST. FRANCIS AT 803 PM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...MALDEN AND PIGGOTT...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3657 8994 3653 8996 3649 8995 3639 8996
      3632 9030 3651 9034 3651 9023 3654 9022
      3655 9020 3660 9020 3664 9012 3664 8997
TIME...MOT...LOC 0103Z 251DEG 38KT 3642 9011
Special weather statement, Apr 30, 9:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 PM CDT SAT APR 30 2011

ARZ008-009-010400-
CLAY AR-RANDOLPH AR-
1023 PM CDT SAT APR 30 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHEAST OF DALTON AT 1023 PM CDT...MOVING NORTHEAST AT 50
MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3622 9116 3642 9126 3650 9107 3651 9044
TIME...MOT...LOC 0323Z 243DEG 43KT 3639 9105
Special weather statement, Apr 30, 10:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 PM CDT SAT APR 30 2011

ARZ008-009-010445-
CLAY AR-RANDOLPH AR-
1120 PM CDT SAT APR 30 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL WAS LOCATED OVER
BIGGERS AT 1120 PM CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3649 9022 3627 9080 3627 9081 3626 9082
      3618 9096 3642 9106 3650 9084 3651 9023
TIME...MOT...LOC 0420Z 238DEG 42KT 3635 9077
Special weather statement, Apr 30, 10:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1131 PM CDT SAT APR 30 2011

ARZ026-027-010515-
CRAIGHEAD AR-POINSETT AR-
1131 PM CDT SAT APR 30 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 AM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL WAS LOCATED 16 MILES
SOUTHWEST OF CASH AT 1130 PM CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
BONO AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3583 9104 3596 9071 3572 9055 3560 9104
      3561 9105
TIME...MOT...LOC 0430Z 249DEG 34KT 3567 9115
Special weather statement, Apr 30, 11:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1231 AM CDT SUN MAY 1 2011

ARZ026-027-035-036-048-010615-
CROSS AR-CRAIGHEAD AR-ST. FRANCIS AR-CRITTENDEN AR-POINSETT AR-
1231 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 AM CDT FOR...

  EXTREME SOUTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  CROSS COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FAIR OAKS AT 1231 AM CDT...
MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...CRITTENDEN...CROSS...POINSETT AND ST. FRANCIS
COUNTIES...INCLUDING LOCATIONS NEAR EARLE...HARRISBURG...MARKED
TREE...PARKIN...TYRONZA...VILLAGE CREEK STATE PARK AND WYNNE...SHOULD
MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3511 9104 3531 9105 3575 9068 3548 9029
      3544 9028 3544 9023 3541 9017 3538 9017
      3498 9096 3511 9105
TIME...MOT...LOC 0531Z 226DEG 54KT 3522 9096
Special weather statement, Apr 30, 11:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 AM CDT SUN MAY 1 2011

ARZ028-MOZ113-115-TNZ019-010615-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-DYER TN-
1242 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 AM CDT FOR...

  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER DELL AT 1242 AM CDT...MOVING NORTHEAST
AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DUNKLIN...DYER...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR BLYTHEVILLE...GOSNELL AND STEELE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BIG LAKE.

&&

LAT...LON 3602 8951 3591 8971 3592 8974 3589 8977
      3587 8976 3572 9002 3585 9018 3625 8986
TIME...MOT...LOC 0542Z 226DEG 54KT 3586 9000

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Coahoma

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coahoma County, 7.3 mi W of Hillhouse to 2.93 mi WNW of Africa
Cause
Heavy Rain
Property damage
$750,000
Reported by
River/Stream Gage
Coordinates
34.121, -90.948

The Mississippi River rose to near record levels during the beginning and middle part of May. A few homes located right along the river were flooded and sustained damage but mostly forest area along the river was flooded. A few roads were flooded and/or damaged. Several hundred acres of fields were flooded. The river remained above flood stage through the end of the month.

Flood, Tunica

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tunica County, 3.3 mi W of Jeffries to 6.45 mi SW of Hamlin
Cause
Heavy Rain
Property damage
$1.0 billion
Reported by
River/Stream Gage
Coordinates
34.495, -90.588

The Mississippi River rose to near record levels during the beginning and middle part of May. The area known as Tunica Cut-Off was flooded as many as 357 homes sustained damage. All nine casinos in Tunica County were closed and sustained some damage from flooding. Several roads were flooded and/or damaged. Several hundred acres of fields were flooded as well. The river remained above flood stage through the end of the month.

Flood, De Soto

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
De Soto County, 1.24 mi WNW of Penton to 5.26 mi ESE of Penton
Cause
Heavy Rain
Property damage
$750,000
Reported by
River/Stream Gage
Coordinates
34.876, -90.301

The Mississippi River rose to near record levels during the beginning and middle part of May. The Lakeview community was flooded. Several homes were flooded and sustained at least minor damage. Several roads were flooded and/or damaged as well. Several hundred acres of fields were flooded as well. The river remained above flood stage through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320291, 320293, 320297.